Alert archive / Wyoming / Wind Chill Warnings in 2018

Wind Chill Warning 1, NWS Riverton, WY

February 20, 2018Natrona County, Wyoming

NWS Riverton, WY issued this wind chill warning at Feb 20, 2018, 5:16 AM MST for Natrona County, Wyoming. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 5:16 AM MST (12:16 UTC)
Expired
Feb 20, 2018, 10:00 AM MST
In force
5 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS45 KRIW 201216
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
516 AM MST Tue Feb 20 2018

...Wind Chill Warning for much of Natrona County this Morning...

.The combination of temperatures 10 below to 15 below zero, and 
winds of 5 to 15 mph will result in wind chills between 25 and 40
below zero this morning.

WYZ020-201700-
/O.NEW.KRIW.WC.W.0001.180220T1216Z-180220T1700Z/
Natrona County Lower Elevations-
Including the city of Casper
516 AM MST Tue Feb 20 2018

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM MST THIS MORNING...

* WHAT...Dangerously cold wind chills expected. Expect wind chills
  as low as 30 to 40 below zero.

* WHERE...Natrona County Lower Elevations.

* WHEN...Until 10 AM MST this morning.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

&&

$$

21

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Feb 20, 1:29 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 20, 1:29 AM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
129 AM MST Tue Feb 20 2018

.SHORT TERM...(Today through Thursday night)
Issued at 105 AM MST Tue Feb 20 2018

Imagery shows a large deep trough across most of the CONUS some
moderate ridging over the East Coast. The trough axis is cutting
through north central MT-western WY-and on through UT into the
Desert SW. The northern branch of the jet continues to dive down the
West Coast, rounding the horn over the srn Great Basin/Desert
Southwest, then heads northeast over CO and off through the central
and northern Great Plains. A nice upper level baroclinic
leaf/deformation zone and associated jet are moving out of WY and
into the Plains states. The surface has an exiting Arctic cold front
south and east of WY with strong high pressure building across the
forecast area and all points north.

Today into Wednesday morning, the main trough continues to translate
eastward with the trough axis oriented over the western border of WY
this morning. At the same time, as the surface front(s) continue to
push to the south and east, a few areas of lingering light
snow/flurries will remain over some locations, especially the
mountains, that can't shake loose the clouds as the relatively
strong high pressure spreads across Wyoming. Extremely cold
temperatures are now being left in the wake of the exiting cold
front. With all the new fallen snow and H7 temps dropping to -22 to
-27 deg C for both Today and Wednesday, and depending on the amount
of clearing in the skies, expect extremely cold morning
temperatures...ranging from -5 to -30 deg F, only rising into the
single digits and lower teens during the day. The coldest air looks
to be trapped in the area's Basins and across Yellowstone NP both
today and Wednesday.

Wednesday night through Thursday night, the main upper level trough
continues translating slowly to the east while expanding westward as
the West Coast jet and associated embedded shortwave dig deep down
along the coast. This general troughiness will prevail through the
end of the forecast period with small chances for light snowfall
remaining in the forecast across the western zones. And while it
will still be quite cold Wednesday, there are signs that some
moderation will begin across southern and eastern Wyoming as low
level winds return to west/southwest and skies let more sunshine
through with what looks like an inverted surface trough sneaking
into the area from the south. Thursday should see daytime
temperatures reaching all the way into the teens and lower 20s!

.LONG TERM...(Friday through Monday)
Issued at 105 AM MST Tue Feb 20 2018

For the most part, a longwave trough will remain in place across the
western U.S. for the extended. Temperatures are expected to below
average to much below average as a result. On Friday, a system in
the northern part of the mean trough could give the west a shot of
snowfall, but the main energy is progged to be with the southern
stream which could clip the southern part of the forecast area with
some snowfall as the bulk of the energy remains south of the area.
Maybe some flat ridging on Saturday, before another trough digs
southeast into the western U.S. Sunday and Monday. However models
differ quite a bit on timing/location/strength of this system. Thus
have gone slight/low chance PoPs across the west with little or no
PoPs east of the Divide. For now this system doesn't seem to be
anything major.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 105 AM MST Tue Feb 20 2018

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

Some lingering light snow through 12Z with local MVFR conditions.
Otherwise VFR conditions will prevail after 12Z through 06Z Wed.
Snow showers will occur in the western mountains through 03Z Wed
with some mountain top obscuration. Will have VCSH in the western
terminal sites in the afternoon into early evening.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

Lingering light snow in places through 14Z with local MVFR
conditions. After 14Z VFR conditions will prevail over the area.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 105 AM MST Tue Feb 20 2018

A large and cold winter weather system has exited the region with
most all of the forecast area receiving significant snowfall.
However, extremely cold conditions will overtake the region in the
wake of the exiting cold front. Winds have quieted, but brutally
cold morning lows of 5 to 30 below zero will be common, especially
this morning and Wednesday morning. Smoke dispersion will be poor to
fair (east of the Divide) to good (west of the divide) both today
and Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Braun
LONG TERM...Murrell
AVIATION...Ross
FIRE WEATHER...Braun
Hazardous weather outlook, Feb 20, 1:31 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
131 AM MST Tue Feb 20 2018

WYZ001>020-022>030-211215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
131 AM MST Tue Feb 20 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Bitter cold temperatures. Morning low temperatures will range
from 5 to 30 below zero west of the Divide...10 to 30 below zero
east of the Divide. Highs today will only range into the single
digits to lower teens.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday...Extremely cold temperatures continue. Morning low
temperatures will range from 10 to 20 below zero west of the
Divide...10 to 25 below zero east of the Divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts. Thank you.

In the hours before

Special weather statement, Feb 19, 11:20 PM MST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
1120 PM MST Mon Feb 19 2018

WYZ001>020-022>030-201600-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Lake, Mammoth, Old Faithful, Cody,
Meeteetse, Thermopolis, Worland, Buffalo, Kaycee, Jackson,
Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper, Afton,
Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney,
Farson, Kemmerer, Cokeville, Rock Springs, Green River,
and Wamsutter
1120 PM MST Mon Feb 19 2018

...Bitter Cold Temperatures in Place for the Next Couple of
Days...

Behind the exiting Arctic cold front and clearing skies, temperatures
will fall rapidly. Much of the region will range from 5 to 25
below zero by around or just after sunrise. Yellowstone National
Park in addition to many other mountain locations will see low
temperatures dropping to as low as 30 below zero. The lowest
temperatures will occur in places where the skies clear
completely. High temperatures tomorrow will only rise into the
single digits to lower teens. Wednesday morning lows will be
equally cold across the region...even colder in some Basin
locations. Although winds themselves will be relatively quiet,
wind chill temperatures this morning through Wednesday morning may
drop as low as 25 to 40 below zero at times.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 11:35 AM MSTWind Chill WarningRIWFremont, Natrona, Sweetwater22 hr

Nearby

Wind Chill Warnings in Wyoming, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.